Feb 09, 2008
I came on this site in the hope I can share some information on penicillin allergy. For a number of years I suffered from fixed drug eruptions that were finally diagnosed at Harborview Hospital in Seattle, Washington. I am extremely sensitive to penicillin and sulfa drugs. It was a great relief to know once and for all so I could avoid these medicines. But that didn't end my problems.
What the doctors failed to warn me about was that there is enough penicillin in some commercial meat and dairy products to cause a reaction in some people. So I continued to suffer occasional reactions, albeit milder ones than the original. Finally on Christmas after eating turkey I had a fairly severe reaction that lasted almost six months. I immediately put two plus two together and realized I was dosing myself with these drug by eating certain foods.
I called the USDA office in Olympia, WA and they came up the next day and collected samples of the turkey and bought additional same brand turkeys from the store were mine came from. They explained to me this was a growing problem and that as people get older more and more people get sensitive to these drugs in food.
The turkey came from a plant in Idaho. If it had come from California it would have been free of antibiotics because states have different regulations governing antibiotics in meat.
After that I avoided commercial meat and dairy products and farm raised fish religiously and for six year was free of drug reactions. Finally, here in Honolulu I feel off the wagon an ate some foods I shouldn't have. Sure enough another fixed drug reaction.
I CANNOT STRESS ENOUGH THAT PEOPLE WHO HAVE DRUG ALLERGIES AVOID THOSE FOODS WHICH MAY CONTAIN TRACES OF THOSE DRUG.
My symptoms include a severe rash, and acute chemical induced anxiety. These reactions are systemic affecting the entire body and most efforts to treat the symptoms with other drugs fail or make things worse.
TREATMENT SUGGESTIONS: If you can tolerate antihistamines they help some but don't address the other chemicals being released into your body. Steroids are also problematic. What I have finally found seems to have some success is to go on a liquid diet as soon as the reaction starts. Avoid solid foods for several days. Drink lots of fruit juices, and electrolyte enhanced water. Take large quantities of vitamin C and a herbal supplement for allergies including herbs that show anti-inflammatory properties.
It seems that there is something about the digestion process or the body's metabolic process that is involved in these reactions and that by slowing down this process the body's reaction to the drug can be slowed down. This is just a theory on my part - I'm not a doctor.
DOCTORS: Please warn youR patients who have penicillin and sulfa allergy to avoid foods that my contain traces of these drugs. DERMATOLOGISTS: Please note that these allergies are more than skin deep. They are dangerous. The chemicals released by the body during these reactions have among other things neurotoxic affects.